Maine, 2020

Winter Storm in Maine, December 5 to 6, 2020

December 5 to 6, 2020 · NWS GYX · 11 events in 11 counties and zones

An upper low ejecting out of the Rockies ultimately phased with a northern stream shortwave trough leading to cyclogenesis off the East Coast on the 5th. Low pressure formed over the southern Appalachians and moved northeast towards Nantucket by the evening of the 5th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An upper low ejecting out of the Rockies ultimately phased with a northern stream shortwave trough leading to cyclogenesis off the East Coast on the 5th. Low pressure formed over the southern Appalachians and moved northeast towards Nantucket by the evening of the 5th. The storm tracked into the Gulf of Maine and eventually began weakening in the Bay of Fundy early on the 6th. While the radar presentation looked like a classic northern New England snow storm, the antecedent air mass was marginal for snow and precipitation type became very elevation or rate dependent. Most notably the snow that did fall was wet and sticky. The wet snow bonded to the trees which led to downed tree limbs and widespread power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 5, 11:35 AM EST, 25 minutes earlier.

Area forecast discussion, Dec 5, 11:35 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1135 AM EST Sat Dec 5 2020

.SYNOPSIS...
Low pressure will develop off the Mid-Atlantic coast this
morning and will pass just south of Cape Cod late this
afternoon. This system will slowly move through the Gulf of
Maine tonight and into the Canadian Maritimes on Sunday bringing
snow to much of northern New England. Coastal areas will see
rain changing to heavy snow. Colder air moves in on Sunday on a
brisk northwest wind, with the seasonably cool conditions
lasting through midweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1127 AM Update...Rain continues to change to snow across
southern NH and SW Maine and have updated temperature and
weather forecast to account for this faster transition. Storm
system is starting to rapidly intensify off the coast of New
Jersey and expect conditions to rapidly deteriorate this
afternoon with heavy wet snow across areas in the warning into
this evening.

912 AM Update...The changeover to snow has started across the
higher terrain in SW NH and the melting layer on KBOX has
started to drop. The focus of this update was to update weather
and snow forecast to account for a faster changeover from rain
to snow through late this morning and into this afternoon. This
faster changeover led to snowfall amounts to increase primarily
across southwestern NH with no changes in winter headlines.

Update...
Have updated the forecast mainly to adjust dew points and
temperatures. Temperatures remain in the 30s across the forecast
area. These readings may lower by a couple degrees as the
precipitation sets in, however surface dew points remain pretty
close to the temperatures. All in all, readings will be relatively
steady today.

Rain has reached the New Hampshire border, so have left Pops as
is for the moment. Winds are beginning to switch to the north at
Augusta, Waterville and Bangor as expected as the system
continues to develop to our south. In general, latest mesoscale
guidance does have the system tracking a little faster then
previous runs.

Prev Disc...
A potentially high impact snow storm will develop during the
day. Heavy, wet accumulating snowfall will likely lead to power
outages across the region.

Operational models and ensemble solutions continue to come into
better agreement today with rapid cyclogenesis along the Mid
Atlantic coastline. Plenty of convection already occurring near
the Delmarva where surface pressures are down to 1002 mb as of
08Z.

Latest radar imagery and mesoscale models show the precipitation
field over southern New England expanding through Maine and New
Hampshire today. Precipitation rates and wind fields will
increase significantly later this afternoon as the surface low
emerges off Cape Cod. Probabilistic data indicates a rain and
snow mix at coastal sites may change quickly to snow due to
dynamic cooling and backing winds as the low enters the Gulf of
Maine this evening. Have expanded the winter storm warnings to
include the coastline from Portland and points south for
tonight. Along the Midcoast region, winter weather advisories
have been issued. A rain and snow mix can be expected in that
region with lower snowfall totals as the coastal front lingers
over the region and warming from Penobscot Bay takes its toll.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Models in very good agreement tracking the storm through the
Gulf of Maine tonight. Gusty winds can be expected at the coast
with heavy wet snow accumulating across the region. This will
likely lead to downed tree limbs on power lines. As the low
makes its closest approach to the coast during the evening
hours, expect the possibility of thundersnow across southern
portions of the forecast area. Banded precipitation may lead to
locally higher snow totals in some portions of Maine and New
Hampshire.

Highest wind gusts will be over the elevated terrain and also
along and near the shoreline tonight. Wind gusts to 40 mph+ can
be expected.

The system will exit into the Canadian Maritimes on Sunday
allowing any remaining precipitation to become lighter. With the
upper level low just to our east, expect plenty of clouds and
upslope snow showers to develop in the mountains. Downslope
areas near the coast should have more in the way of increasing
sunshine. Temperatures will remain seasonably cool with a west
to northwest breeze across the region.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The trough over much of North America, but primarily the eastern
US will continue through the upcoming week. While our weekend
storm exits to the northeast through the Maritimes, another
trough drops down through the western Great Lakes as a cut off
low emerges out of the Southwest. This is a very familiar
scenario to what led to our weekend storm, although these waves
will instead pass well to our south and east before generating a
storm over the open Atlantic on Monday. They will, however, have
the effect of reinforcing the broader trough over the East Coast
thus keeping our area in a cooler regime. Although we can't rule
out a few clouds and a snow shower just about any day, the
general rule will be dry conditions and temperatures near or
below seasonal averages for this time of year. This means highs
a few degrees either side of the freezing mark and lows in the
teens and 20s.

A third and final wave drops down through the back side of the
trough on Tuesday, but this one is weaker and does not have a
southern stream version to hook up with, so it won't be as
successful at reinforcing the trough. Instead, ridging spills
eastward from the West Coast into the central and eastern part
of the country. This means a gradual warm up for our area with
temperatures heading more toward normal or slightly above normal
later in the week. With our area primarily on the downstream
side of the ridge, this will promote dry conditions. However, we
can't rule out a weak wave or two tracking through the northern
stream and bringing a few clouds or snow showers at times. These
will all be moisture starved, so no significant precipitation is
expected.

It's not until late next week or next weekend that we see the
next larger wave eventually head toward our area. As usual at
this time range there are a fairly wide range of possibilities
indicated by the model guidance, but this looks like a warmer
system than the last one.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term...Conditions lowering in developing rain and snow
today to IFR. The precipitation becomes heavy later today and
tonight leading to LIFR conditions as well as areas of LLWS,
particularly along and near the Midcoast region. Ceilings and
visibilities gradually improve on Sunday to VFR as low pressure
exits into the Canadian Maritimes.

Long Term...Generally VFR conditions expected, though some
occasional MVFR is possible in the mountains.

&&

.MARINE...
Short Term...Increasing gradient this afternoon and this evening
will allow for storm force winds to develop over the outer
waters and Gales in the Bays as low pressure emerges into the
Gulf of Maine. Seas will build into the 10 to 15 foot range
with some higher waves well offshore tonight. Winds will back
tonight to the northwest then west. Winds gradually diminish
somewhat on Sunday.

Long Term...
A stiff west northwest flow continues Sunday night, likely
continuing in the Small Craft Advisory range. As the storm
continues to lift northeast through the Maritimes the pressure
gradient will gradually relax and allow winds to diminish,
though the offshore west northwest flow continues through
midweek.

&&

.TIDES/COASTAL FLOODING...
Tides will be astronomically low during our upcoming storm this
weekend, especially during the period of gusty northerly winds
Saturday night. Therefore, splash-over should be limited and
minor if it occurs at all. Will not include in the forecast or
DSS products at this time, but will monitor wave heights closely
through tonight.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 1 PM EST Sunday for MEZ007>009-
     012>014-018>022-033.
     Winter Weather Advisory from 7 PM this evening to 11 AM EST
     Sunday for MEZ025>028.
     Winter Storm Warning from 7 PM this evening to 9 AM EST Sunday
     for MEZ023-024.
NH...Winter Storm Warning until 1 PM EST Sunday for NHZ001>013-015.
     Winter Storm Warning from 7 PM this evening to 9 AM EST Sunday
     for NHZ014.
MARINE...Gale Warning from 3 PM this afternoon to 4 AM EST Sunday for
     ANZ151-153.
     Storm Warning from 3 PM this afternoon to 4 AM EST Sunday for
     ANZ150-152-154.

&&

SYNOPSIS...
NEAR TERM...Schroeter
SHORT TERM...Cannon
LONG TERM...Kimble
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 5, 3:16 AM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
316 AM EST Sat Dec 5 2020

MEZ007>009-012>014-018>022-033-NHZ001>013-015-060830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
316 AM EST Sat Dec 5 2020

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
EST SUNDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ023-024-NHZ014-060830-
Coastal York-Coastal Cumberland-Coastal Rockingham-
316 AM EST Sat Dec 5 2020

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST
SUNDAY...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ025>028-060830-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
316 AM EST Sat Dec 5 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST SUNDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150-152-154-060830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
316 AM EST Sat Dec 5 2020

...STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-060830-
Penobscot Bay-Casco Bay-
316 AM EST Sat Dec 5 2020

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Interior York

When
December 5, 12:00 PM EST to December 6, 4:00 AM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow moved into the area early afternoon on the 5th. Snow became moderate to to heavy through the late evening under the strongest banded precipitation. Warmer temperatures in the lower elevations resulted in significantly less snow closer to the coast than the higher elevations of the north. Snow totals ranged from around 3 inches near the Maine Turnpike to as much as 6 inches in the higher terrain. The wet nature of the snow also allowed it to cling to trees and powerlines. The resulting downed limbs and powerlines led to widespread power outages.

Winter Storm, Central Interior Cumberland

When
December 5, 12:00 PM EST to December 6, 4:00 AM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow moved into the area early afternoon on the 5th. Snow became moderate to to heavy through the late evening under the strongest banded precipitation. Warmer temperatures in the lower elevations resulted in significantly less snow closer to the coast than the higher elevations of the north. Snow totals ranged from around 3 inches near the Maine Turnpike to as much as 8 inches in the higher terrain. The wet nature of the snow also allowed it to cling to trees and powerlines. The resulting downed limbs and powerlines led to widespread power outages.

Winter Storm, Southern Oxford

When
December 5, 12:00 PM EST to December 6, 4:00 AM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow moved into the area early afternoon on the 5th. Snow became moderate to to heavy through the late evening under the strongest banded precipitation. Warmer temperatures in the lower elevations resulted in less snow than the higher elevations. Snow totals ranged from 4 to as much as 12 inches in the higher terrain. The wet nature of the snow also allowed it to cling to trees and powerlines. The resulting downed limbs and powerlines led to widespread power outages.

Winter Storm, Interior Cumberland Highlands

When
December 5, 12:00 PM EST to December 6, 4:00 AM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow moved into the area early afternoon on the 5th. Snow became moderate to to heavy through the late evening under the strongest banded precipitation. Warmer temperatures in the lower elevations resulted in significantly less snow than the higher elevations. Snow totals ranged from around 4 inches in the valleys to as much as 8 inches in the higher terrain. The wet nature of the snow also allowed it to cling to trees and powerlines. The resulting downed limbs and powerlines led to widespread power outages.

Winter Storm, Androscoggin

When
December 5, 1:00 PM EST to December 6, 5:00 AM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Snow moved into the area afternoon on the 5th. Snow became moderate to to heavy through the late evening under the strongest banded precipitation. Warmer temperatures in the lower elevations resulted in significantly less snow closer to the coast than the higher elevations of the north. Snow totals ranged from around 4 inches near the Maine Turnpike to as much as 9 inches in the higher terrain. The wet nature of the snow also allowed it to cling to trees and powerlines. The resulting downed limbs and powerlines led to widespread power outages.

Winter Storm, Kennebec

When
December 5, 1:00 PM EST to December 6, 5:00 AM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Snow moved into the area afternoon on the 5th. Snow became moderate to to heavy through the late evening under the strongest banded precipitation. Warmer temperatures in the lower elevations resulted in significantly less snow closer to the coast than the higher elevations of the northwest. Snow totals ranged from around 4 inches south of the Maine Turnpike to as much as 8 inches in the higher terrain. The wet nature of the snow also allowed it to cling to trees and powerlines. The resulting downed limbs and powerlines led to widespread power outages.

Winter Storm, Southern Somerset

When
December 5, 1:00 PM EST to December 6, 5:00 AM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow moved into the area afternoon on the 5th. Snow became moderate to to heavy through the late evening under the strongest banded precipitation. Warmer temperatures in the lower elevations resulted in significantly less snow than the higher elevations of the north. Snow totals ranged from around 5 inches near the Maine Turnpike to as much as 8 inches in the higher terrain. The wet nature of the snow also allowed it to cling to trees and powerlines. The resulting downed limbs and powerlines led to widespread power outages.

Winter Storm, Southern Franklin

When
December 5, 1:00 PM EST to December 6, 5:00 AM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow moved into the area afternoon on the 5th. Snow became moderate to to heavy through the late evening under the strongest banded precipitation. Warmer temperatures in the lower elevations resulted in significantly less snow than the higher elevations. Snow totals ranged from around 4 inches in the valleys to as much as 12 inches in the higher terrain. The wet nature of the snow also allowed it to cling to trees and powerlines. The resulting downed limbs and powerlines led to widespread power outages.

Winter Storm, Northern Oxford

When
December 5, 1:00 PM EST to December 6, 5:00 AM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow moved into the western Maine mountains afternoon on the 5th. Snow became moderate to occasionally heavy on northern edge of the precipitation shield through the late evening. Warmer temperatures in the lower elevations resulted in significantly less snow in some valleys than the higher elevations. Snow totals ranged from around 5 inches in the valleys to as much as 1 foot in the mountains.

Winter Storm, Northern Franklin

When
December 5, 2:00 PM EST to December 6, 4:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow moved into the western Maine mountains afternoon on the 5th. Snow became moderate to occasionally heavy on northern edge of the precipitation shield through the late evening. Warmer temperatures in the lower elevations resulted in significantly less snow in some valleys than the higher elevations. Snow totals ranged from around 5 inches in the valleys to as much as 18 inches in the Bigelow Range.

Winter Storm, Central Somerset

When
December 5, 2:00 PM EST to December 6, 4:00 AM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow moved into the western Maine mountains afternoon on the 5th. Snow became moderate to occasionally heavy on northern edge of the precipitation shield through the late evening. Warmer temperatures in the lower elevations resulted in significantly less snow in some valleys than the higher elevations. Snow totals ranged from around 6 inches in the valleys to as much as 1 foot in the higher terrain.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926912, 926913, 926914, 927512, 926915, 926916, 926917, 927513, 927516, 927517, 927518.